How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, General pratice
Category: Dermatology
Satisfied Customers: 28644
Experience:  Years of outpatient experience treating dermatological problems
18722459
Type Your Dermatology Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

Thanks! I was hoping to ask about the acne flare up I've

Customer Question

Thanks! I was hoping to ask about the acne flare up I've been having for the past few months, and if my birth control could be causing it?
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: I am being referred to a dermatologist now, but want to see if I can try anything in the meantime. I was taking Marlissa birth control (this was a new prescription that changed the past few months, I think due to insurance pricing). I was also taking Arythromyacin tablets but ran out of these a few days ago. I have also been using a benzoyl peroxide gel for several years and am continuing to use it.
JA: Anything else in your medical history you think the doctor should know?
Customer: I just found out that I have melanoma, but am not sure if that is relevant here.
Submitted: 4 months ago.
Category: Dermatology
Expert:  Dr. Chip replied 4 months ago.

Hello and welcome. I'm Dr Chip

The problem could be your particular type of BCP and I would switch you to YAZ which is actually recommended for treating acne in women.

For now, I would treat your acne with a combination of oral doxycycline twice a day for a month and topical clindamycin get twice a day for a month.

Please let me know if you need any more information

Customer: replied 4 months ago.
Before my acne flare, I had been on birth control for years without any issues with skin. Do you recommend going back to this birth control first, or just switching right to YAZ? Also, in between switching birth controls, should I keep using the one that is causing the acne, or go completely off it?
Expert:  Dr. Chip replied 4 months ago.

Going back to the previous birth control pill would do just as well.

I would have you finish the present one out for the month and then make the transition

Customer: replied 4 months ago.
Ok great. Also, I am now left with a lot of acne marks (I think its called hyper pigmentation?). Is there any at home way to help these,or are there just the pricey light treatments?
Expert:  Dr. Chip replied 4 months ago.

You can try over the counter tretinoin cream also know as RetinA--that's usually pretty effective

The other no so pricey option would be prescription hydroquinone cream

Customer: replied 4 months ago.
Wonderful thank you so much for your advice!
Expert:  Dr. Chip replied 4 months ago.

All my pleasure but please be sure to rate my service to you